I have a friend taking kratom and I was wondering what is the effect on the body? I have heard it came from Thailand and it comes in different forms. What alarms me is some say it can lead to substance abuse?
Kratom is an opiate, and opiates can slow breathing and heart rate. Long-term use can change the brain's chemistry. The drug also depresses the appetite and thirst while giving the body a higher tolerance to pain.
Kratom use can also affect thyroid function.
I would encourage you to let your friend know this drug is an opiate and long term use can lead to physical dependence, addiction or both.
Kratom is not an opiate. Opiates are chemicals that come initially from poppies. Kratom is not related to poppies in any way. It does not supress breathing and there are no know deaths or overdoses from kratom. The kratom plant, mitragynia speciosa, is related to the coffee plant. In low doses, 1-2 grams of the powdered leaf, it is a mild stimulant. In higher doses, it is a mild relaxant. Just like caffiene you can become dependent on kratom and there may be mild discontinuation symptoms of insomnia and body aches...again, much like trying to give up coffee. It does not effect thyriod function. Many people are using it to help discontinue using pain pills and heroin so the rehab doctors are starting rumors against its use and lobbying to demonize it in the media. It was outlawed in Thailand, the country of origin, in 1942 because the citizens were using kratom to stop taking opium which the government taxed heavily and profited while kratom was free. If Dr Golden should be warning of anything, it should be of oxycodone available through Dr.s prescriptions, not a natural plant product.
I've used Kratom daily in high doses for about a year. I decided to quit a while ago, which I did yesterday. Coincidentally I had my TSH checked, because I've had a hypothyroidism for a long time, and even though I take L-Thyroxin every day (at a dose that worked before Kratom), my TSH is now 13,8! I'm a bit shocked. So, Dr. Golden, my question is,is this state reversible once the Kratom is out of the system or have I damaged my thyroid irreversibly?
A TSH of 13.8 while on Thyroid supplementation is not so bad, really.
So as you know, long-term Kratom use does cause primary hypothyroidism because of its indole alkaloid action against the thyroid gland. The good news is that there is treatment in the form of lifelong thyroid supplementation and doctors who specialize in endocrinology.
I would ask your friendly endocrinologist that question but for the most part I believe the answer is: what damage was done is most likely irreversible.
I agree wholeheartedly. That was the outmost ignorant answer from a professional I've ever heard. Kratom is an opiate??? Scary to realize doctors give people complete wrong information. I'm very disappointed.
And IF kratom were to be an opiate, who could possible believe that substance would be available to be sold OTC, without a prescription? That's just outrageous!
I know its been a while since this thread was written but I was curious if there was an update. I recently was diagnosed with hypothyroidism and experimented twice with Kratom in the past month.
Totally noticed hypothyroid symptoms after kratom use. 13.8 is actually quite a high number for TSH - you should ideally be under a 3. Mary Shomon has written some good books on the subject. Was wondering if your TSH levels ever normalized after quitting Kratom, or if you had to up your dosage of L-Thyroxin to adjust.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.